Diltiazem - constipation side effect?

Discuss any questions, problems or share your solutions here...

Return to General Anal Fissure Discussion




Diltiazem - constipation side effect?

Postby sore » 20 May 2016, 07:52

Hi all,

My CRS put me on diltiazem last week as I suffered horrid side effects with rectogesic last time I tried using a cream. I have been using it the diltiazem for about 11 days now and the last few days have become completely constipated. :sadd: Nothing else in my routine has changed - two sachets of movicol a day (one in the morning, one in the evening), a 7km walk each day, roughly 30g of fibre in my diet and at least 3.5L of fluid a day, etc. so I am more than a tad suspicious it is due to the diltiazem. Has anyone else had this experience? :verysad: (I'm also not really sure the cream is helping at all. I haven't noticed any improvement at all since starting, in fact the pain seems to be slightly worse if anything. Really wondering if it is worth using....)
sore
Salt Bather
 
Posts: 97
Topics: 3
Joined: 07 Apr 2016, 08:46
Has thanked: 0 time
Been thanked: 5 times
Gender: None specified

Re: Diltiazem - constipation side effect?

Postby Canadabum » 22 May 2016, 07:51

Sore - I never experienced constipation from the creams and have heard of that side effect before. The creams are supposed to help lower the resting pressure of your internal anal sphincter - so I would be sceptical that they are impacting your digestive system and its ability to get water absorbed in the colon etc. Any chance the constipation relates to a food you recently reintroduced in your diet? Sounds like you are really doing all the right things....would you also consider taking a bit of a fibre supplement to help with peristalsis?
User avatar
Canadabum
Moderator
 
Posts: 607
Topics: 19
Joined: 12 Apr 2015, 21:01
Has thanked: 179 times
Been thanked: 123 times
Gender: Male

Re: Diltiazem - constipation side effect?

Postby sore » 22 May 2016, 19:28

Thanks for your response, Canadabum. The reintroduction of food began after the constipation (which I resolved by upping the dosage of movicol for a few days) - and actually the amount of the "introduced food" - avocado - only surpassed that of what I was already having once the constipation had resolved. I actually read that diltiazem does have the uncommon side effect of constipation in the oral tablet form (the one people take for their heart issues), but nothing about the cream/ointment, so I agree with you that I don't think it was this causing the problem. Still, if it is being absorbed into your system I am not 100% ruling it out. I might have a chat with the pharmacist later this week to see what they say. Will report back with what they say for the benefit of everyone here.
sore
Salt Bather
 
Posts: 97
Topics: 3
Joined: 07 Apr 2016, 08:46
Has thanked: 0 time
Been thanked: 5 times
Gender: None specified

Re: Diltiazem - constipation side effect?

Postby Canadabum » 22 May 2016, 19:45

Thanks for keeping us posted - I hope you are able to resolve this soon.

Canadabum
User avatar
Canadabum
Moderator
 
Posts: 607
Topics: 19
Joined: 12 Apr 2015, 21:01
Has thanked: 179 times
Been thanked: 123 times
Gender: Male

Re: Diltiazem - constipation side effect?

Postby sore » 23 May 2016, 00:49

So, I spoke with a pharmacist and he said he'd never heard of constipation as a side effect - the only one he had heard of was a stinging sensation when applied, and people developing headaches if they use too much. So....looking like the diltiazem wasn't the culprit which is good to know. No idea what caused it then. Maybe hormones?! Who knows? Bodies are such complex things! Quite remarkable, really.
sore
Salt Bather
 
Posts: 97
Topics: 3
Joined: 07 Apr 2016, 08:46
Has thanked: 0 time
Been thanked: 5 times
Gender: None specified


  • Similar Topics
    Replies
    Views
    Last post

Return to General Anal Fissure Discussion



Who is online

Users browsing this forum: No registered users and 2 guests